Alert archive / Kansas / Wind Advisories in 2023
Wind Advisory 12, NWS Wichita, KS
NWS Wichita, KS issued this wind advisory at Apr 3, 2023, 1:24 PM CDT for 26 counties in Kansas. It took effect at Apr 4, 2023, 1:00 PM CDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Apr 3, 2023, 1:24 PM CDT (18:24 UTC)
- In effect from
- Apr 4, 2023, 1:00 PM CDT
- Expired
- Apr 5, 2023, 1:00 AM CDT
- In force
- 12 hr
- Issued by
- NWS Wichita, KS
All 26 counties
Allen County, KS, Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Labette County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 45 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 6.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 734 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 267 m²/s²
- 0-3 km storm-relative helicity
- 317 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
050 WWUS73 KICT 031824 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 124 PM CDT Mon Apr 3 2023 KSZ032-033-047>053-067>072-082-083-091>096-098>100-040830- /O.NEW.KICT.WI.Y.0012.230404T1800Z-230405T0600Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick- Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery- Labette- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 124 PM CDT Mon Apr 3 2023 ...WIND ADVISORY IN EFFECT FROM 1 PM TUESDAY TO 1 AM CDT WEDNESDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Portions of Central, South Central and Southeast Kansas. * WHEN...From 1 PM Tuesday to 1 AM CDT Wednesday. * IMPACTS...Gusty winds could blow around light weight unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
4 follow-up statements
449 WWUS73 KICT 040820 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 320 AM CDT Tue Apr 4 2023 KSZ032-033-047>053-067>072-082-083-091>096-098>100-042230- /O.CON.KICT.WI.Y.0012.230404T1800Z-230405T0600Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick- Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery- Labette- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 320 AM CDT Tue Apr 4 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 AM CDT WEDNESDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Portions of Central, South Central and Southeast Kansas. * WHEN...From 1 PM Tuesday to 1 AM CDT Wednesday. * IMPACTS...Gusty winds could blow around light weight unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Winds will create areas of blowing dust which will likely cause visibility reductions at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
724 WWUS73 KICT 042110 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 410 PM CDT Tue Apr 4 2023 KSZ032-033-047>053-067>072-082-083-091>096-098>100-050600- /O.CON.KICT.WI.Y.0012.000000T0000Z-230405T0600Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick- Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery- Labette- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 410 PM CDT Tue Apr 4 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT WEDNESDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Portions of Central, South Central and Southeast Kansas. * WHEN...Until 1 AM CDT Wednesday. * IMPACTS...Gusty winds could blow around light weight unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Winds will create areas of blowing dust which will likely cause visibility reductions at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
048 WWUS73 KICT 042112 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 412 PM CDT Tue Apr 4 2023 KSZ032-033-047-048-050-067-051115- /O.NEW.KICT.FZ.W.0001.230405T0800Z-230405T1400Z/ /O.CON.KICT.WI.Y.0012.000000T0000Z-230405T0600Z/ Russell-Lincoln-Barton-Ellsworth-Rice-Reno- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Lyons, Sterling, and Hutchinson 412 PM CDT Tue Apr 4 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT WEDNESDAY... ...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM CDT WEDNESDAY... * WHAT...For the Wind Advisory, northwest winds 20 to 30 mph with gusts up to 50 mph. For the Freeze Warning, sub-freezing temperatures as low as 27 expected. * WHERE...Russell, Lincoln, Barton, Ellsworth, Rice and Reno Counties. * WHEN...For the Wind Advisory, until 1 AM CDT Wednesday. For the Freeze Warning, from 3 AM to 9 AM CDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. * ADDITIONAL DETAILS...Winds will create areas of blowing dust which will likely cause visibility reductions at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ KSZ049-051>053-068>072-082-083-091>096-098>100-050600- /O.CON.KICT.WI.Y.0012.000000T0000Z-230405T0600Z/ Saline-McPherson-Marion-Chase-Harvey-Butler-Greenwood-Woodson- Allen-Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-Wilson-Neosho- Chautauqua-Montgomery-Labette- Including the cities of Salina, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 412 PM CDT Tue Apr 4 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT WEDNESDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Portions of Central, South Central and Southeast Kansas. * WHEN...Until 1 AM CDT Wednesday. * IMPACTS...Gusty winds could blow around light weight unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Winds will create areas of blowing dust which will likely cause visibility reductions at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
246 WWUS73 KICT 050557 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 1257 AM CDT Wed Apr 5 2023 KSZ032-033-047-048-050-067-051400- /O.EXP.KICT.WI.Y.0012.000000T0000Z-230405T0600Z/ /O.CON.KICT.FZ.W.0001.230405T0800Z-230405T1400Z/ Russell-Lincoln-Barton-Ellsworth-Rice-Reno- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Lyons, Sterling, and Hutchinson 1257 AM CDT Wed Apr 5 2023 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... ...WIND ADVISORY WILL EXPIRE AT 1 AM CDT EARLY THIS MORNING... * WHAT...Sub-freezing temperatures as low as 26 expected. * WHERE...Russell, Lincoln, Barton, Ellsworth, Rice and Reno Counties. * WHEN...For the Wind Advisory, until 1 AM CDT Wednesday. For the Freeze Warning, from 3 AM to 9 AM CDT Wednesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ KSZ049-051>053-068>072-082-083-091>096-098>100-050700- /O.EXP.KICT.WI.Y.0012.000000T0000Z-230405T0600Z/ Saline-McPherson-Marion-Chase-Harvey-Butler-Greenwood-Woodson- Allen-Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-Wilson-Neosho- Chautauqua-Montgomery-Labette- Including the cities of Salina, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 1257 AM CDT Wed Apr 5 2023 ...WIND ADVISORY WILL EXPIRE AT 1 AM CDT EARLY THIS MORNING... $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Apr 3, 12:40 PM CDT, 44 minutes earlier.
Area forecast discussion, Apr 3, 12:40 PM CDT, 44 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1240 PM CDT Mon Apr 3 2023 .SYNOPSIS... Issued at 259 AM CDT Mon Apr 3 2023 Key Messages For Wind, Fire, and Severe Weather Event on Tuesday: * Strong winds, very dry conditions, and warm temperatures will support critical fire weather conditions Tuesday afternoon. * 50 to 60 mph wind gusts are likely to promote areas of blowing dust that could reduce visibilities along and west of I-135. * All modes of severe weather are possible across southeast Kansas Tuesday afternoon/evening with large hail, damaging wind gusts, and potentially a brief window for a tornado. && .SHORT TERM...(Today through Tuesday night) Issued at 259 AM CDT Mon Apr 3 2023 A stationary front will reside across Kansas today causing a wide range of temperatures this afternoon with low to mid 60s across northern Kansas and low to mid 80s across southern Kansas. Poor moisture quality should keep a lid on potential storm development this afternoon. However, the main focus today will be monitoring the progression of a fairly stout mid/upper trough across the western CONUS as this will be the catalyst for a very active Tuesday. By Tuesday morning, lee cyclogenesis should be well underway across the High Plains as the nose of the jet max punches its way over the Rockies. As the surface low progresses eastward throughout the day, a sharp dryline will rapidly mix eastward and will likely be located somewhere over the Flint Hills by the afternoon hours. Along and west of the Flint Hills, winds at the top of a deeply mixed boundary layer should be within the 45 to 60-knot range. With straight-line wind profiles and subsidence behind the dryline, these winds should be mixed down to the surface and wind gusts around 50 to 60 mph are likely, especially across central Kansas. Blowing dust reducing visibilities will also be a concern Tuesday afternoon along and west of I-135. It should be noted that models came down a notch with winds behind the dryline and will continue to monitor if this trend continues. Regardless, these strong winds, along with min RH values Tues afternoon in the lower teens, will create critical fire weather conditions across central and south- central Kansas. More details are in the Fire Wx Discussion below. Meanwhile, east of the dryline across southeast Kansas, the environment will be ripe for the development of isolated to scattered thunderstorms, some of which could be severe. There are a couple of different times storms could develop Tuesday afternoon/evening. Subtle tropospheric ascent along with convergence along the dryline may be enough for isolated storm development by 21Z along and east of the Flint Hills. With 2000-2500 J/kg MLCAPE, 60 to 70 knots of 0-6km shear, and around 250 0-3 SRH, all modes of severe will be possible, especially due to the discrete nature of any storm that manages to develop. However, it should be noted that LCLs over 1km and poor low-level instability will likely limit tornado potential until storms move further east into a better environment. The second, and more likely time for storm development will occur sometime between 00Z-03Z as the cold front merges with the dryline. A more linear storm mode is expected with storms that develop within this time frame leaving damaging winds and large hail to be the main concerns (though, a tornado cannot be ruled out). Storms will rapidly move out of the area by 06Z Tuesday night, and a much colder airmass is expected to dominate the region with freezing temperatures expected as far south as Wichita Wednesday morning. .LONG TERM...(Wednesday through Sunday) Issued at 259 AM CDT Mon Apr 3 2023 After a very active Tuesday, the pattern appears to quiet down for the remainder of the week. The aforementioned cold front will bring a much cooler airmass into the region, and freezing temperatures are expected for much of the area both Wednesday and Thursday mornings. A warming trend is expected to begin on Thursday, and temperatures will be seasonably warm by the weekend. Looking ahead towards the beginning of next week, long range models are signaling rather robust ridging across the southwest CONUS which will shut down the train of systems we've experienced over the last couple of weeks. This pattern will promote continued dry conditions across the plains. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1237 PM CDT Mon Apr 3 2023 Low clouds over central Kansas early this afternoon look to scatter out then move back south later this evening. Expecting cigs to drop into the IFR range later for central and parts of south central Kansas, and could even some possible LIFR. Meanwhile low clouds will gradually clear out during the morning hours as a warm front lifts northward with increasing southerly winds. && .FIRE WEATHER... Issued at 259 AM CDT Mon Apr 3 2023 A critical fire weather day is expected for areas along and west of the Flint Hills Tuesday. Temperatures are expected to rise into the mid 80s with dewpoints in the teens and 20s. Min RH values in the afternoon will likely be around 10 to 15%. Winds are expected to range between 45-60 mph with the stronger winds expected across central Kansas. Any fire that starts will likely be nearly impossible to control; erratic fire behavior should be expected. A powerful cold front is also expected to arrive Tuesday night, and strong southwest winds will likely quickly shift to northwest after frontal passage. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 80 56 84 34 / 0 0 0 10 Hutchinson 74 50 83 31 / 0 0 0 10 Newton 76 52 83 33 / 0 0 0 10 ElDorado 81 56 85 35 / 0 0 0 20 Winfield-KWLD 85 60 86 36 / 0 0 0 20 Russell 65 43 78 27 / 0 10 10 0 Great Bend 70 46 78 27 / 0 0 0 0 Salina 66 46 83 31 / 10 10 10 10 McPherson 70 49 83 31 / 0 0 0 10 Coffeyville 84 63 83 42 / 0 10 10 40 Chanute 83 61 83 40 / 0 10 10 40 Iola 82 59 82 39 / 10 10 10 50 Parsons-KPPF 84 62 83 41 / 0 10 10 50 && .ICT WATCHES/WARNINGS/ADVISORIES... && SYNOPSIS...JC SHORT TERM...JC LONG TERM...JC AVIATION...CDJ FIRE WEATHER...JC
Hazardous weather outlook, Apr 3, 3:12 AM CDT, 10 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 312 AM CDT Mon Apr 3 2023 KSZ032-033-047>053-067>072-082-083-091>096-098>100-040815- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 312 AM CDT Mon Apr 3 2023 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Breezy conditions will lead to very high grassland fire danger across southeast Kansas this afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Very strong southwest winds are expected for Tuesday afternoon and Tuesday evening, with gusts in the 50 to 60 mph range likely over central Kansas and portions of south central Kansas, especially west of Interstate 135. Areas of blowing dust may accompany the strong winds Tuesday. Very low relative humidity will combine with the strong winds to produce critical fire weather conditions across much of the area on Tuesday afternoon and evening and a fire weather watch is in effect for much of the area. Any fires that start Tuesday afternoon will be very difficult if not impossible to contain. Winds will shift to the northwest behind a cold front Tuesday evening. Storms will be possible across southeast Kansas Tuesday afternoon and Tuesday evening. Some of the storms could become severe with large hail, damaging winds and tornadoes possible. A hard freeze will be possible across much of central Kansas and portions of south central Kansas early Wednesday morning and again across much of the area early Thursday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 1:48 PM CDT | Red Flag Warning | ICT | Barton, Butler, Chase, Chautauqua, Cowley, Elk and 17 more | 31 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.